Sections

Weather Forecast

Close

Health Matters: Aspirin plus blood-thinners not recommended

Dr. Joshua Wynne

Q. In a recent column you mentioned that taking a blood-thinning medication along with aspirin can cause excessive bleeding, so taking the two together is done only in certain circumstances. What are the situations where both drugs are recommended?

A. The circumstances where it is advisable to take both a blood-thinner like warfarin (brand name Coumadin) and aspirin or an aspirin-like medicine like clopidogrel (brand name Plavix) are 1) after insertion of a mechanical heart valve, and 2) when someone has two different conditions where both a blood-thinner like coumadin that inhibits the clotting proteins in the blood is required, and a drug like aspirin that inhibits the platelet cells in the blood is required. The most common such situation is when someone has an irregular heart rhythm in the top part of the heart (called atrial fibrillation, for which we use a drug like Coumadin) along with disease in one or more heart arteries (especially after a stent is inserted, when we use aspirin and often another similar agent). However, a brand new, very important study found that combining a reduced dose of one of the protein-inhibiting drugs with one type of anti-platelet drug in patients with blockages in their heart arteries results in better outcomes (meaning fewer subsequent heart attacks, strokes, and deaths) without an increase in bleeding risk compared with aspirin alone (which now is standard therapy in such patients). While this new combination-of-ingredients approach is not yet accepted as standard therapy, it will be soon. But for now, unless a patient has a mechanical heart valve, recent stent, coronary blockages, or other high-risk conditions, staying away from concomitant aspirin or nonsteroidal agents like ibuprofen (brand name Motrin and others) while on Coumadin or similar medicines likely is a good idea.

Q. I'm so sad! My neighbor's young daughter was just diagnosed with leukemia. They said she has something called ALL. What is that, and what's her prognosis?

A. I'm so sorry to hear that. But the good news is that the prognosis of ALL nowadays is dramatically better than it was in the past. ALL stands for acute lymphocytic leukemia, meaning that immature lymphocytes in the blood are produced in huge numbers. ALL used to be close to a death sentence, but now almost all children afflicted with ALL have at least an initial response to chemotherapy, and most—upwards of 90 percent—are cured. Let me say that again—cured. And recent work on a new type of cancer agent—called CAR-T or immunotherapy—has shown remarkable effectiveness in some of those children who relapse after initial chemotherapy. The very first child to receive CAR-T therapy for the ALL she developed when she was five years old is now an apparently healthy and happy 12-year-old, without any evidence of recurrent disease. Thus, the outlook for a child with ALL is quite good, and getting better all the time.

Wynne is vice president for health affairs at UND, dean of the university's School of Medicine and Health Sciences, and a professor of medicine. He is a cardiologist by training.

Submit a question to Health Matters at healthmatters@med.und.edu or Health Matters, 1301 North Columbia Road, Stop 9037, Grand Forks, ND 58202-9037. Remember, no personal details, please.

The content of this column is for informational purposes only and does not substitute for professional medical advice or care. The information provided herein should not be used for diagnosing or treating a health problem or disease. If you have or suspect you may have a health problem, you should consult your health care provider. Never disregard professional medical advice or delay in seeking it because of something you have read in this column.

Advertisement
randomness